Skip to content
Licensed Unlicensed Requires Authentication Published by De Gruyter May 16, 2018

A new proof of Kirchberg's 𝒪2-stable classification

James Gabe ORCID logo


I present a new proof of Kirchberg’s 𝒪2-stable classification theorem: two separable, nuclear, stable/unital, 𝒪2-stable C-algebras are isomorphic if and only if their ideal lattices are order isomorphic, or equivalently, their primitive ideal spaces are homeomorphic. Many intermediate results do not depend on pure infiniteness of any sort.

Funding statement: This work was partially funded by the Carlsberg Foundation through an Internationalisation Fellowship.


Parts of this paper were completed during a research visit at the Mittag–Leffler Institute during the programme Classification of Operator Algebras: Complexity, Rigidity, and Dynamics, and during a visit at the CRM institute during the programme IRP Operator Algebras: Dynamics and Interactions. I am thankful for their hospitality during these visits. I am very grateful to Joan Bosa, Jorge Castillejos, Aidan Sims and Stuart White for valuable, inspiring conversations on topics of the paper. I would also like to thank the referee for many helpful comments and suggestions.


[1] P. Ara, F. Perera and A. S. Toms, K-theory for operator algebras. Classification of C*-algebras, Aspects of operator algebras and applications, Contemp. Math. 534, American Mathematical Society, Providence (2011), 1–71. 10.1090/conm/534/10521Search in Google Scholar

[2] E. Blanchard, Déformations de C*-algèbres de Hopf, Bull. Soc. Math. France 124 (1996), no. 1, 141–215. 10.24033/bsmf.2278Search in Google Scholar

[3] E. Blanchard and E. Kirchberg, Non-simple purely infinite C*-algebras: The Hausdorff case, J. Funct. Anal. 207 (2004), no. 2, 461–513. 10.1016/j.jfa.2003.06.008Search in Google Scholar

[4] J. Bosa, N. P. Brown, Y. Sato, A. Tikuisis, S. White and W. Winter, Covering dimension of C*-algebras and 2-coloured classification, Mem. Amer. Math. Soc., to appear. Search in Google Scholar

[5] O. Bratteli and G. A. Elliott, Structure spaces of approximately finite-dimensional C-algebras. II, J. Funct. Anal. 30 (1978), no. 1, 74–82. 10.1016/0022-1236(78)90056-3Search in Google Scholar

[6] J. Brown, L. O. Clark and A. Sierakowski, Purely infinite C-algebras associated to étale groupoids, Ergodic Theory Dynam. Systems 35 (2015), no. 8, 2397–2411. 10.1017/etds.2014.47Search in Google Scholar

[7] N. P. Brown and N. Ozawa, C*-algebras and finite-dimensional approximations, Grad. Stud. Math. 88, American Mathematical Society, Providence 2008. 10.1090/gsm/088Search in Google Scholar

[8] A. Connes, Une classification des facteurs de type III, Ann. Sci. Éc. Norm. Supér. (4) 6 (1973), 133–252. 10.24033/asens.1247Search in Google Scholar

[9] K. T. Coward, G. A. Elliott and C. Ivanescu, The Cuntz semigroup as an invariant for C*-algebras, J. reine angew. Math. 623 (2008), 161–193. 10.1515/CRELLE.2008.075Search in Google Scholar

[10] J. Cuntz, K-theory for certain C-algebras, Ann. of Math. (2) 113 (1981), no. 1, 181–197. 10.2307/1971137Search in Google Scholar

[11] M. Dadarlat, On the topology of the Kasparov groups and its applications, J. Funct. Anal. 228 (2005), no. 2, 394–418. 10.1016/j.jfa.2005.02.015Search in Google Scholar

[12] M. Dadarlat, The homotopy groups of the automorphism group of Kirchberg algebras, J. Noncommut. Geom. 1 (2007), no. 1, 113–139. 10.4171/JNCG/3Search in Google Scholar

[13] M. Dadarlat, Fiberwise KK-equivalence of continuous fields of C*-algebras, J. K-Theory 3 (2009), no. 2, 205–219. 10.1017/is008001012jkt041Search in Google Scholar

[14] M. Dadarlat and T. A. Loring, A universal multicoefficient theorem for the Kasparov groups, Duke Math. J. 84 (1996), no. 2, 355–377. 10.1215/S0012-7094-96-08412-4Search in Google Scholar

[15] M. Dadarlat and W. Winter, On the KK-theory of strongly self-absorbing C*-algebras, Math. Scand. 104 (2009), no. 1, 95–107. 10.7146/math.scand.a-15086Search in Google Scholar

[16] G. A. Elliott, On the classification of C*-algebras of real rank zero, J. reine angew. Math. 443 (1993), 179–219. 10.2307/2118565Search in Google Scholar

[17] G. A. Elliott, G. Gong, H. Lin and Z. Niu, On the classification of simple C*-algebras with finite decomposition rank, II, preprint (2015), Search in Google Scholar

[18] G. A. Elliott and D. Kucerovsky, An abstract Voiculescu–Brown–Douglas–Fillmore absorption theorem, Pacific J. Math. 198 (2001), no. 2, 385–409. 10.2140/pjm.2001.198.385Search in Google Scholar

[19] J. Gabe, Lifting theorems for completely positive maps, preprint (2016), Search in Google Scholar

[20] G. Gong, H. Lin and Z. Niu, Classification of finite simple amenable 𝒵-stable C*-algebras, preprint (2015), Search in Google Scholar

[21] H. Harnisch and E. Kirchberg, The inverse problem for primitive ideal spaces, Preprintreihe SFB 478 (2005). Search in Google Scholar

[22] G. G. Kasparov, Hilbert C-modules: Theorems of Stinespring and Voiculescu, J. Operator Theory 4 (1980), no. 1, 133–150. Search in Google Scholar

[23] E. Kirchberg, Exact C*-algebras, tensor products, and the classification of purely infinite algebras, Proceedings of the International Congress of Mathematicians. Volumes 1–2 (Zürich 1994), Birkhäuser, Basel (1995), 943–954. 10.1007/978-3-0348-9078-6_87Search in Google Scholar

[24] E. Kirchberg, On restricted perturbations in inverse images and a description of normalizer algebras in C*-algebras, J. Funct. Anal. 129 (1995), no. 1, 1–34. 10.1006/jfan.1995.1040Search in Google Scholar

[25] E. Kirchberg, Das nicht-kommutative Michael-Auswahlprinzip und die Klassifikation nicht-einfacher Algebren, C*-algebras (Münster 1999), Springer, Berlin (2000), 92–141. 10.1007/978-3-642-57288-3_6Search in Google Scholar

[26] E. Kirchberg, Central sequences in C*-algebras and strongly purely infinite algebras, Operator algebras: The Abel Symposium 2004, Abel Symp. 1, Springer, Berlin (2006), 175–231. 10.1007/978-3-540-34197-0_10Search in Google Scholar

[27] E. Kirchberg, The classification of purely infinite C*-algebras using Kasparov’s theory, in preparation. Search in Google Scholar

[28] E. Kirchberg and N. C. Phillips, Embedding of exact C*-algebras in the Cuntz algebra 𝒪2, J. reine angew. Math. 525 (2000), 17–53. 10.1515/crll.2000.065Search in Google Scholar

[29] E. Kirchberg and M. Rørdam, Non-simple purely infinite C-algebras, Amer. J. Math. 122 (2000), no. 3, 637–666. 10.1353/ajm.2000.0021Search in Google Scholar

[30] E. Kirchberg and M. Rørdam, Infinite non-simple C*-algebras: Absorbing the Cuntz algebras 𝒪, Adv. Math. 167 (2002), no. 2, 195–264. 10.1006/aima.2001.2041Search in Google Scholar

[31] E. Kirchberg and M. Rørdam, Purely infinite C*-algebras: Ideal-preserving zero homotopies, Geom. Funct. Anal. 15 (2005), no. 2, 377–415. 10.1007/s00039-005-0510-2Search in Google Scholar

[32] E. Kirchberg and A. Sierakowski, Strong pure infiniteness of crossed products, Ergodic Theory Dynam. Systems 38 (2018), no. 1, 220–243. 10.1017/etds.2016.25Search in Google Scholar

[33] B. K. Kwaśniewski and W. Szymański, Pure infiniteness and ideal structure of C*-algebras associated to Fell bundles, J. Math. Anal. Appl. 445 (2017), no. 1, 898–943. 10.1016/j.jmaa.2016.07.044Search in Google Scholar

[34] H. Lin, Stable approximate unitary equivalence of homomorphisms, J. Operator Theory 47 (2002), no. 2, 343–378. Search in Google Scholar

[35] H. Matui and Y. Sato, Decomposition rank of UHF-absorbing C*-algebras, Duke Math. J. 163 (2014), no. 14, 2687–2708. 10.1215/00127094-2826908Search in Google Scholar

[36] E. Michael, Continuous selections. I, Ann. of Math. (2) 63 (1956), 361–382. 10.1016/B978-044450355-8/50029-5Search in Google Scholar

[37] E. Michael, A selection theorem, Proc. Amer. Math. Soc. 17 (1966), 1404–1406. 10.1090/S0002-9939-1966-0203702-5Search in Google Scholar

[38] G. K. Pedersen, C-algebras and their automorphism groups, London Math. Soc. Monogr. Ser. 14, Academic Press, London 1979. Search in Google Scholar

[39] N. C. Phillips, A classification theorem for nuclear purely infinite simple C*-algebras, Doc. Math. 5 (2000), 49–114. Search in Google Scholar

[40] M. Rørdam, A short proof of Elliott’s theorem: 𝒪2𝒪2𝒪2, C. R. Math. Rep. Acad. Sci. Canada 16 (1994), no. 1, 31–36. Search in Google Scholar

[41] M. Rørdam, Classification of certain infinite simple C*-algebras, J. Funct. Anal. 131 (1995), no. 2, 415–458. 10.1006/jfan.1995.1095Search in Google Scholar

[42] M. Rørdam, Classification of nuclear, simple C*-algebras, Classification of nuclear C*-algebras. Entropy in operator algebras, Encyclopaedia Math. Sci. 126, Springer, Berlin (2002), 1–145. 10.1007/978-3-662-04825-2_1Search in Google Scholar

[43] J. Rosenberg and C. Schochet, The Künneth theorem and the universal coefficient theorem for Kasparov’s generalized K-functor, Duke Math. J. 55 (1987), no. 2, 431–474. 10.1215/S0012-7094-87-05524-4Search in Google Scholar

[44] A. Tikuisis, S. White and W. Winter, Quasidiagonality of nuclear C-algebras, Ann. of Math. (2) 185 (2017), no. 1, 229–284. Search in Google Scholar

[45] A. S. Toms and W. Winter, Strongly self-absorbing C*-algebras, Trans. Amer. Math. Soc. 359 (2007), no. 8, 3999–4029. 10.1090/S0002-9947-07-04173-6Search in Google Scholar

[46] W. Winter and J. Zacharias, Completely positive maps of order zero, Münster J. Math. 2 (2009), 311–324. Search in Google Scholar

Received: 2017-06-12
Revised: 2018-04-07
Published Online: 2018-05-16
Published in Print: 2020-04-01

© 2021 Walter de Gruyter GmbH, Berlin/Boston